Photo of a nauseated young woman in a bathroom ©istock.com/KatarzynaBialasiewiczHeroin can make you throw up.

These are just some of the problems heroin can cause:

Sick and Itchy

Heroin can make you throw up and feel very itchy.

You Stop Breathing

Heroin can slow or stop your breathing. It can kill you.

HIV/AIDS, Hepatitis

Sharing used needles to inject (shoot up) heroin can give you HIV/AIDS or hepatitis (a liver disease). People can also get these diseases by having unsafe sex. They may forget to use condoms because they're high on the drug.

Overdose

People overdose on heroin because they can't tell how strong it is until they take it. Signs of a heroin overdose are slow breathing, slow or stopped heartbeat, blue lips and fingernails, cold clammy skin, and shaking. You may be unable to wake a person up or they are unable to speak. You can die from a heroin overdose. If someone you know has any of these signs, you should call 911 immediately. All you have to say is that the person isn't responding or breathing.

Coma and Death

Heroin can put you in a coma. That's when nothing can wake you up. Heroin can also kill you.

Addiction

It can be very easy to become addicted to heroin. When people addicted to heroin first try to quit, it can be hard. They might have pain in their muscles and bones, get chills, throw up, and feel nervous. They will feel a very strong need to take the drug to feel better.

The good news is there are medicines that can help someone with heroin addiction. Counseling can make treatment more effective.

Remember that even with treatment, it can be hard to stay away from heroin because your body may crave it. These cravings can happen even years later, and it may take many tries to stop using heroin. This is normal. This is also why it’s important to stay in treatment for as long as your doctor suggests to have good results.